Blog

< Back to Main Blog

Kids Korner: When Headache Medications Rebound

By Jack Gladstein, M.D.
Director, Pediatric Headache Clinic, University of Maryland

Q. My teenager is getting a lot of migraine headaches. I worry that she takes too many painkillers. Can she get sick from taking too much over-the-counter medication?

A. Migraine medications can be lumped into two large groups. Acute (or abortive) medications are designed to treat individual headache episodes as they occur; preventive medications are used every day in an effort to cut down on the number of headaches a person gets. The over-the-counter (OTC) painkillers you refer to are acute medications.

If a child has a lot of headaches that (s)he treats with acute medications, (s)he may get into trouble with rebound. Rebound refers to a situation in which a previously effective medicine no longer works and, in fact, may be triggering more headaches. A good example from everyday life is “the morning coffee” that many of us start our day with. After awhile that coffee may not give a “buzz” anymore, but, if it is absent, you can feel shaky and lightheaded. Both OTC and prescription acute headache drugs can have the same effect. They may no longer fix a headache, but withdrawing abruptly can make a person feel even worse. This condition is also called medication overuse headache. To avoid this situation, your child should not take acute medications more than two to three times per week. However, if the headaches are very frequent, it’s time to problem solve with your child’s healthcare provider.

The approach to a youngster with migraine includes healthy lifestyle changes, early use of migraine-specific medications and, if the headache burden is large, use of preventive medications. Consider the brain of a migraine patient as more sensitive than that of a non-migraine patient. External or internal triggers can start a migraine for some, but not others. A migraine patient needs to identify these triggers and modify them if possible.

Start by discussing lifestyle issues that may be triggering the headaches. Often, regular sleep, regular meals and regular exercise can cut down the number of attacks. Migraine patients shouldn’t skip breakfast. They also need adequate sleep. Wild swings in sleeping hours on the weekends may precipitate headaches on Monday. Children with migraine need to avoid dehydration and participate in regular exercise.

Most importantly, look at the amount of stress your child is experiencing, as stress is an internal trigger. Find out what is stressing your youngster out. Is there a bully in school? Does your child have an undiagnosed learning disability? Is she over-scheduled with extracurricular activities? Is he a worrier who internalizes feelings? Dealing with your child’s stress may be a key component to reducing the frequency of her headaches.

our healthcare provider may also have suggestions for more appropriate medications for your child, such as a triptan. If triptans are already being taken, your provider may suggest a higher dose. Taking an acute medication at the “first twinge” of a headache is more effective than waiting until the migraine is full blown. Your healthcare provider may want to start your child on a preventive medication.

If your child is, in fact, experiencing rebound, the ultimate goal will be to come off the offending medication. This can be done abruptly or slowly, depending on the drug and how serious the overuse problem is. Be sure to do this under the guidance of a healthcare professional who specializes in headache. If the headaches get worse while removing the drug, substitute medications can help get through the withdrawal period. Once your child is off the offending medication, the number of headache attacks should go down.



Subscribe to our Newsletter

Gain access to the most current migraine and headache information, prevention,

treatment, research, and news.